The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Effexor panic attacks- is it normal?

So I started Effexor at 37.5 yesterday. I had a bad panic attack last evening and almost two more today. My vision also feels just different in a way I can’t describe. People say that the beginning of this drug can like hell as you get used to it. Is it normal to have more anxiety when starting this drug and should I stick with it?

Hi, sorry you’ve had that experience, quite frightening for you I bet. I’m on effexor but I had to start very low and slow, I think starting at the 37.5mg too strong initially and neuro including the famous Dr hain recommends this approach. Its a really good med for mav so I’d suggest dialing it down. Your anxiety levels are probably high now because of the attack so going low will ease that worry of it happening again. Best of luck, hope the coming days are easier for you. Give this med a shot if you can, could be worth it.

One final thing, every time I went up, I had worse symptoms for up to 10 to 14 days but always settled then. The vision could be just temporarily worse due to fact you started off with 37.5mg.

4 Likes

I’m sorry to hear about the issues u are experiencing My very new experience to the med is:I started about 7 days ago on 37.5. It gave me rapid heart beat, nausea, increased vision issues etc. I scaled down to 1/2 prescribed dose. The side effects are manageable now and I will titrate up beginning tonight. I do feel a bit better, even pushing myself throug Christmas more than I should.

2 Likes

Are you taking Effexor or Venlafaxine ER? Did you just open the capsule and take half of the pills? I’m kind of scared to do that but idk if I should or just stick it out (the panic has gotten better just have some feelings midday). I am having a lot of increased symptoms though.

I am taking. Venlafaxine Er. Yes, I open the capsule and count the beads. I swallow them with a glass of water. Do not chew them as they are time release. There is nothing to be nervous about when doing so. Everyone has a different tolerance level and I couldn’t handle 37.5 initially. Only you can determine what is acceptable. I have experience an increase which seems to be normal leveling off and overall I feel a bit better. Due to MAV I have become more sensitive to vision, sounds, and certainly meds. As the meds calm my brain down I fully anticipate some internal confusion (increased symptoms as my brain tries to rewire itself.

3 Likes

Sorry for the bad grammar etc. I was responding from my cell phone.

@Nieto13 you can always edit your post with the pencil tool for a limited period (currently 24 hours) after you’ve submitted. So you still have > 16 hours left to do so.

hi, i’m back on after 4 months on “a digital-free vacation” :slight_smile:
everything about starting new meds is anxiety-producing. just remember that everything will feel more intensely as you are both trying something new and looking out specifically for side-effects. and yes, you can open the capsules and pour out the little beads. i was so sensitive when i started that i went from 10 to 15 to 20, etc. over 3 weeks until i hit 37.5. i felt like a mad scientist with all those minute beads. but if you can tolerate the 37.5mg after a day, it probably won’t get worse. and do give it a try at that level for a few weeks at least - it’s the best drug for a lot of people. though i’m going to go off it soon and see what happens.

1 Like

How did you manage without effexor in your digital detox ? :slightly_smiling_face:

2 of my meds were on the “approved meds” list - venlafaxine and amitriptyline. and 2 of them i had to get off of: klonopin and trazadone. and 4 months of no screens did wonders for the MAV!

1 Like

Glad to hear you made it. Might I ask why you looking to come off effexor?

I think it makes me insensitive. I may also be less anxious (good) and less reactive (good) but I tend to miss some major feelings in myself and others. I guess I feel a little paved over. And I’m on propanalol now which also helps the MAV so I think I can manage without. We’ll see.

2 Likes

If you have cover from prop might be alright to lose effexor.

I might be on thin ice here because I always think of this website as being HUGELY pro-medication. But it is well known that many psychotropic drugs cause anxiety & depression levels to increase at their inception, some even (Prozac/fluoxetine) known to cause suicidal ideation. Whether it’s ‘bigpharma’ medication or herbals though, I think the placebo effect plays a big part and when one’s life is turned upside down with VM etc, it’s no wonder sufferers thrash around looking for answers: myself included. So I hope you’re feeling better and I think the medical advice with these things is to “stick with it”. That’s what they say anyway.

1 Like

My experience with Amitriptyline was this:

  • initially euphoria: it definitely messed with my state of mind but so as I became very euphoric and ridiculously optimistic

  • later I had the odd episode of deeper depression which felt to me worse than normal so probably the effect of the drug

However at no point did my anxiety levels go up.

Effexor is actually dispensed to reduce anxiety, they say.

This website reflects the testimony of many patients most of whom are using the world standard protocol for MAV which generally involves medication.

It is clear to me that whilst there is strong statistical evidence the drugs reduce the migraines they don’t appear to cure MAV it’s almost like they are ‘symptom control’. I look at migraines as one of the symptoms. That said the symptom control most often facilitates normal life. That is gold.

I think it’s probably pretty rare for a chronic MAVer to not be on medication and this website will reflect that.

I am so glad not to need medication anymore but for me it definitely was a huge help for a phase of the illness.

2 Likes

Effexor is SNRI not comparable to Amitriptyline. Both SSRI and SNRI can ramp up anxiety as was my experience with Sertraline.

1 Like

Way off topic (sorry James, might stand on its own) but I’ve thought, for years that such action should be included in the lifestyle changes and perhaps even become compulsory like quitting caffeine and pain killers. Sure it would work wonders and of course confirm MAV is virtually an Industrial Injury. Evolution just can’t keep up.

1 Like

I firmly believe screen trouble is a result of MAV not a cause but once your vestibular system is compromised of course your ability to cope with a raster screen is impeded and totally get how it would bring on neurological symptoms.

I firmly believe that ‘healthy’ people have no trouble with screens as their vestibular system is simply more robust and can easily cope with the additional complexity.

Screens are a trigger for non-VM migraineurs as well. Photophobia is a classic migraine tell.

1 Like

Because in both cases your neurology is compromised. 40% of the brain is dedicated to the processing of vision.

So sure it’s probably a vicious cycle too.